Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 93, NWS Green Bay, WI

July 17, 2006Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2006, 5:31 PM CDT for Manitowoc County, Wisconsin. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 5:31 PM CDT (22:31 UTC)
Expired
Jul 17, 2006, 6:30 PM CDT
In force
59 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 46 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:49 PM CDTHAIL 2Manitowoc, WI
Jul 17, 6:35 PM CDTTSTM WND DMGManitowoc, WI30 FOOT TALL HOTEL SIGN BLOWN DOWN
Jul 17, 6:35 PM CDTTSTM WND DMGManitowoc, WITREES AND POWER POLES BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3786 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 172232
SVRGRB
WIC071-172330-
/O.NEW.KGRB.SV.W.0093.060717T2231Z-060717T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
531 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 630 PM CDT

* AT 528 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MANITOWOC
  TO NEAR KIEL...MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SCHOOL HILL AND 
  CLEVELAND

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4423 8800 4394 8803 4398 8759 4430 8753

$$

HELMAN
1 follow-up statement
000 
WWUS53 KGRB 172251
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT MON JUL 17 2006

WIC071-172330-
/O.CON.KGRB.SV.W.0093.000000T0000Z-060717T2330Z/
MANITOWOC WI-
551 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT 
FOR SOUTHERN MANITOWOC COUNTY...

AT 549 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM. 
THIS STORM WAS LOCATED NEAR MANITOWOC...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4406 8792 4395 8801 4401 8760 4420 8754

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 17, 3:45 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT MON JUL 17 2006

.SHORT TERM...TONIGHT AND TUESDAY. ONGOING THUNDERSTORMS ARE THE MAIN
CONCERN IN THE SHORT TERM.

12Z SOUNDINGS AT GRB/MPX/DVN...AHEAD A THE COLD FRONT...ALL SHOWED STEEP
MID LEVEL LAPSE RATES ABOVE A STRONG CAPPING INVERSION OFF THE SURFACE.
THERE WAS PLENTY OF SHEAR BELOW THE CAP...ESPECIALLY AT GRB AND DVN.
SURFACE ANALYSIS AT 20Z SHOWED A SHIFT IN THE WIND DIRECTION FROM
SOUTHWEST TO WEST AND A SLIGHT DROP IN DEW POINTS...WEST OF A LINE FROM
THE FOX VALLEY TO LAKE WINNEBAGO. TEMPERATURES WERE COOLER AND DEW
POINTS SIGNIFICANTLY LOWER AS WINDS SHIFTED TO NORTHWEST ALONG AND
BEHIND A LINE FROM MARINETTE TO WISCONSIN RAPIDS. CAPE VALUES WERE QUITE
HIGH AHEAD OF THE FRONT BUT NOTHING WAS FIRING ALONG IT UNTIL ALMOST
20Z. EARLIER IN THE DAY SOME CONVECTION DEVELOPED WELL SOUTH OF THE
FRONT WHERE TEMPERATURES WERE IN THE 90S AND DEW POINTS IN THE 70S.
THERE HAVE BEEN SOME REPORTS OF LARGE HAIL AND WIND DAMAGE WITH THOSE
STORMS. THE STORMS ALONG THE FRONT WERE RAPIDLY DEVELOPING INTO A LINE
AS THE FRONT SLOWLY MOVED THROUGH CENTRAL AND EAST CENTRAL WISCONSIN.

MODELS HAVE THE FRONT MOVING SOUTHEAST OF THE FORECAST AREA TONIGHT AS A
MID LEVEL RIDGE AND SURFACE HIGH PRESSURE START TO BUILD INTO WISCONSIN.
NO PCPN EXPECTED TUESDAY WITH BOTH OF THOSE FEATURES IN PLACE.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY.  FORECAST FOCUS ON
PRECIP POTENTIAL DURING THE PERIOD.

THE MODELS AGREED QUITE WELL THAT A COLD FRONT WILL BE MOVING THROUGH
THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.  MODEL TRENDS
INDICATE A FASTER DEPARTURE ON THURDAY SO WILL WORD MORNING MENTION ON
THURSDAY FOR THE NW HALF OF THE AREA.

HIGH PRESSURE REGIME AGAIN BUILDS INTO THE AREA FRIDAY INTO THE WEEKEND.
 UPPER HEIGHTS LOWER FOR THE WEEKEND SO EXPECT NEAR NORMAL TEMPERATURES.
MDM RANGE MODELS INCONSISTENT WITH PCPN CHC BUT WITH COOLER AIR ALOFT
WILL CONTINUE AN AFTN CHC FOR SATURDAY...HOWEVER WILL LEAVE THE REST OF
THE FCST DRY DUE TO NO SIGNIFICANT SYNOPTIC FEATURE TO FOCUS ON.

TEMPERATURES WILL RISE TO ABOVE NORMS AGAIN FOR THE MID WEEK AHEAD OF
THE MIDWEEK FRONT AND INCREASING UPPER HEIGHTS.

DD
&&

.GRB...WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 17, 12:15 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT MON JUL 17 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS IN VERY UNSTABLE AIR ALONG AND AHEAD
OF THE FRONT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE SOUTHEAST OF
A LINE FROM WAUSAUKEE TO NEKOOSA THIS AFTERNOON AND EARLY EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY AND
THURSDAY...BRINGING A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF
SEVERE STORMS WILL BE ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN
WEDNESDAY AFTERNOON...THEN OVER THE ENTIRE AREA WEDNESDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION SATURDAY AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ521-522-541>543-564-181700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING...
BRINGING A CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE MARINE FORECAST AREA. THE GREATEST
THREAT OF SEVERE STORMS IS EXPECTED TO BE THIS AFTERNOON AND EARLY
EVENING. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY CONCERNS WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY AND
THURSDAY...BRINGING A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF
SEVERE STORMS WILL BE ON WEDNESDAY NIGHT. SOME OF THESE THUNDERSTORMS
MAY PRODUCE STRONG WINDS AND LARGE HAIL.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION SATURDAY AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jul 17, 4:55 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
455 PM CDT MON JUL 17 2006

WIZ022-036>040-045-048>050-172230-
DOOR-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
INCLUDING STURGEON BAY...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
455 PM CDT MON JUL 17 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EAST-CENTRAL WISCONSIN...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST-CENTRAL WISCONSIN FOR
THE LATE AFTERNOON AND EARLY EVENING. AT 450 PM...A BROKEN LINE OF
THUNDERSTORMS EXTENDED FROM JUST EAST OF KEWAUNEE...SOUTHWEST...TO
WAUSHARA COUNTY. SOME OF THE STORMS IN THE LINE WERE SEVERE...AND
PRODUCING LARGE HAIL. THE GREATEST RISK OF SEVERE WEATHER WAS WITH THIS
LINE OF STORMS.

THERE IS STILL A CHANCE THAT ADDITIONAL STORMS COULD DEVELOP BEHIND THE
MAIN LINE OF STORMS. FOR THAT REASON...A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT INTO THIS EVENING. THE SCHEDULED EXPIRATION TIME OF
THE WATCH IS 1000 PM...THOUGH IT IS LIKELY THAT THE THREAT OF SEVERE
WEATHER WILL SHIFT INTO SOUTHEAST WISCONSIN BEFORE THAT TIME.

BE SURE TO MONITOR LATER FORECASTS AND STATEMENTS FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Local storm report, Jul 17, 5:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 E COLOMA              44.03N 89.49W
07/17/2006  E0.50 INCH       WAUSHARA           WI   TRAINED SPOTTER

0440 PM     HAIL             2 N REEDSVILLE          44.19N 87.96W
07/17/2006  E0.50 INCH       MANITOWOC          WI   TRAINED SPOTTER

&&
Local storm report, Jul 17, 5:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             OSHKOSH                 44.01N 88.55W
07/17/2006  E0.25 INCH       WINNEBAGO          WI   TRAINED SPOTTER

&&
Local storm report, Jul 17, 5:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
510 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CHILTON                 44.03N 88.16W
07/17/2006  E0.25 INCH       CALUMET            WI   TRAINED SPOTTER

&&
Local storm report, Jul 17, 5:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
520 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             POY SIPPI               44.13N 89.00W
07/17/2006  E0.75 INCH       WAUSHARA           WI   AMATEUR RADIO

&&
Local storm report, Jul 17, 5:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             POY SIPPI               44.13N 89.00W
07/17/2006  E0.75 INCH       WAUSHARA           WI   AMATEUR RADIO

&&

MIKEG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:38 PM CDTMarine Weather StatementGRB67 min
Jul 17, 2:35 PM CDTSevere Thunderstorm WarningGRBManitowoc11 min
Jul 17, 2:39 PM CDTSpecial Marine WarningGRB66 min
Jul 17, 2:54 PM CDTSpecial Marine WarningGRB66 min
Jul 17, 3:12 PM CDTSevere Thunderstorm WarningGRBDoor63 min
Jul 17, 3:18 PM CDTSpecial Marine WarningGRB57 min
Jul 17, 3:26 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee64 min
Jul 17, 3:43 PM CDTSpecial Marine WarningGRB62 min
Jul 17, 3:58 PM CDTMarine Weather StatementGRB77 min
Jul 17, 4:30 PM CDTSpecial Marine WarningGRB60 min
Jul 17, 4:31 PM CDTSevere Thunderstorm WarningGRBKewaunee29 min
Jul 17, 4:37 PM CDTSevere Thunderstorm WarningGRBManitowoc53 min
Jul 17, 4:39 PM CDTSevere Thunderstorm WarningGRBWaushara66 min
Jul 17, 4:50 PM CDTSevere Thunderstorm WarningGRBCalumet55 min
Jul 17, 5:14 PM CDTSevere Thunderstorm WarningGRBWinnebago46 min
Jul 17, 5:31 PM CDTSpecial Marine WarningGRB59 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningGRBCalumet54 min
Jul 17, 6:00 PM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago30 min
Jul 17, 6:17 PM CDTSevere Thunderstorm WarningGRBManitowoc58 min
Jul 17, 6:28 PM CDTSpecial Marine WarningGRB62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.